Use of Antipsychotic may be associated with an increased risk of venous thromboembolic events.
Article date: June 2009
A possible relation between use of antipsychotic medicines and venous thromboembolic events (VTE) was first suggested about five decades ago, after the introduction of phenothiazines. Since then, case reports of VTE have been received periodically through the Yellow Card Schemee and further studies have been completed that investigated this issue. 1 2
A Europe-wide review of UK Yellow Card data and worldwide published epidemiological studies on antipsychotics and VTE has concluded that an increase in risk of VTE cannot be excluded.
Yellow Card data
Many of the cases reported to us via the Yellow Card Scheme were potentially confounded by other risk factors or contained limited information to allow a clear causal relation to be established for antipsychotics and risk of VTE. Some of the known side effects of antipsychotics (eg, sedation, weight gain) are known risk factors for VTE, and a direct or indirect causal association between antipsychotic use and VTE could not be excluded.
Published epidemiological data
Information from the literature is limited by a lack of randomised controlled trial data and by heterogeneity among the available observational studies. However, despite these limitations, all of the published studies to June 2008 conclude that there is an increased risk of VTE with exposure to antipsychotics.1 2
Product information for healthcare professionals and patients for all antipsychotics will be updated across the EU to include information about this risk. Product information for the antipsychotics clozapine, olanzapine, and aripiprazole already contains a warning about this risk.
Advice for healthcare professionals:
- Antipsychotic use may be associated with an increased risk of VTE
- at present there are insufficient data available to determine any difference in risk between atypical and conventional antipsychotics, or between individual drugs
- all possible risk factors for VTE should be identified before and during antipsychotic treatment and preventive measures undertaken
Article citation: Drug Safety Update June 2009, vol 2 issue 11: 2.